Hi: I'm new to TuDiabetes. I meant to start a new "discussion" but inadvertently sent out a "message" to the group. I hope no one is offended I resend my query via a "discussion," which seems to be a preferred forum.
I've been on Victoza for three days now; for the first week my dose in 0.6mg, then 1.2mg, and finally 1.8mg. My endocrinologist put me on it, upped my Metformin, and took me off Actos, since he thinks that being on Actos has helped me gain and keep around 20 pounds over the past few years. My blood sugar control is fine (last Friday my A1C was 5.9). So the goal of this change is to help me lose weight "easily" by eating less.
My stomach has certainly been responding to Victoza. I wouldn't say I feel "fully nauseous," but there's a combination of what perhaps can be called "light nausea," discomfort, and bloating. So my question for this group is: do you have any recommendations, besides going off Victoza :), for managing this combination of stomach upset? I took a Pepcid AC tablet last night (even though I haven't exactly had an acidic stomach) and didn't drink (my usual single glass of red) wine with dinner. The outcome was marginally better post-dinner, but upon waking up, the general stomach condition remains. I saw that someone has been using Prilosec; but that won't work for me since it likely would make less effective the (generic form of) Plavix I take (I've been on Plavix since a heart attack and "stenting" in March 2006, at the ripe old age of 47).
I'm looking forward to seeing what some people have to say about this. Thanks.
Thanks. How do you judge whether the lower dose is working sufficiently well? Regular blood sugar testing? Given that you stayed on the lowest dose of Victoza, did you have to make any adjustments in any other medications? I'm taking Metformin along with Victoza, and if I were to stay at the 0.mg dose for Victoza, I wonder if my Metformin dose would have to be bumped up.
Hi, not sure if you're responding to my comment, but either way I have never raised my dosage. How I judged is that my blood sugars, after being well out of control for over a year, are now beyond beautiful, better than ever since I was diagnosed 12 years ago. I still take the metformin, and one glyburide, but the latter requires care, because if you go low on Victoza it is because of the glyburide. I have been watching my sugars carefully and determined that one glyburide (which I take, with a metformin, in the early hours of the morning when I wake up, and have for some time to combat dawn phenomenon) helps my fasting be just where I want it to be a few hours later. I'd rather take the other two meds than up the Victoza, which is so very expensive. My insurance covers it now but when I go on Medicare soon that will change.
Hi Ellie. Yes, I was replying to you; sorry for not being clear about that. I don't mean to invasively/disrespectfully pry, but was there a weight issue behind your doctor's prescription of Victoza? If 'yes,' do you feel that Victoza has helped out weight-wise? Or was it 100% a matter of trying to get better blood sugar control?
I ask since my shift to Victoza (from Actos) was done in the hope of trying to get some extra weight off; my blood sugar control with Actos+Metformin has been excellent, e.g., A1C = 5.9 last Friday. But over the past few years I've steadily gained an extra 20 pounds (even with exercising at least 6 days a week for 45 minutes a day using either an elliptical trainer or recumbent bike). My doctor's forecast is that 15-20 pounds might come off 'easily,' but I'm seeing that 'easily' is probably in the eye of the beholder.
Thanks for sharing.
"Easily" is always in the eye of the beholder, when the beholder is a "normal" weight person who has no clue how some of us retain weight. No problem about the question, I am significantly overweight and I completely believe this weight was because of incipient insulin resistance years before I became diabetic, because as a young adult I was much thinner and I did nothing to cause the weight gain. But that was not a reason for Victoza, it was my runaway sugars, especially fasting, and the endo told me especially that it would help my crazy liver not put out so much sugar in the early AM, which was my worst problem. The weight loss would be a nice side effect. And I have lost a few pounds, but no where near what that "beholder" would expect. I take care of myself the best I can and if I lose some weight that is a plus, but I am not betting the rent.
Ellie: Thanks for your latest reply. Given how powerfully helpful Victoza has been for you blood-sugar-wise, I'm wondering if there's a danger of becoming hypoglycemic while using it. I assume my doctor's expectation was that dumping Actos and adding Victoza would 'be a wash' blood-sugar-wise. But perhaps Victoza will turn out to be a lot stronger than the amount of Actos I'm no longer taking. [BTW, there was no 'reply' button under your latest reply. So I decided to add a general 'reply' to this discussion.]
My endo said the only risk of hypoglycemia is from the glyburide. That is, what the Victoza does does not cause hypos. Its action is to slow emptying of the stomach, control runaway liver in the AM, and pump out a bit more insulin to better digest food. Glyuburide, on the other hand, makes the pancreas pump out more insulin regardless of what has been eaten and can go overboard. So that is the one to beware of and careful about. While I was testing how much helped I was careful to always have orange juice nearby and test often (plus I can strongly feel lows coming on).
But you're not on glyburide anyway, so the Victoza should not cause lows. Metformin does not either.
I find taking a glucose tablet helps end my nauseous feeling, Sometimes I even take a half a glucose tablet. Its a matter of experimenting. I find if I go into the 60's then I know I need the tablet.
I have split the does of Victoza too, One in the morning and one before the evening meal. That helps too so I do not get a wallop of medicine. Glucose is by far the best for me. Good Luck
I'm a new T2, and in my very 1st week of Victoza and it's the only thing I'm taking so far (doc wants me to start Metformin in a few weeks, but since I've never been on ANY medication we want to see how I react to Victoza without adding in Metformin just yet).
SO... have had a sort of rough 1st week. My dosage has been "3 clicks" for three days, then "6 clicks" for the next three days. I'm now on "9 clicks" which I think is .08.
No headaches at all. I was pretty worried about nausea so I take the Victoza at night, 8pm. I've only had a super mega slight feeling of nausea once or twice, so that's good, but I'm aware that my dosage is still low. More nausea may come with a higher dosage.
BUT THE VOMITTING!!
My appetite is severly curbed, so most of the time I'm not hungry. I'm not interested in the weight loss aspect, so I'm not thrilled about that. And I'm working on eating a little something every 3-4 hours as people have suggested, and trying to tie that in with testing every 2 hours after eating to see how certain foods effect my BG.
But I have spent most of the past week mentally STARVING but **AFRAID** to eat.
Because twice in the past week I've eaten and then had a HORRIBLE case of vomitting and diarrhea. OMG it was a complete HURLFEST and completely freaked me out. The 1st occurred after eating a cup of chicken chili over quinoa from a local really good quality health food restaurant. My stomach started cramping, and then I was sick for 30 minutes of serious puking.
The 2nd episode was last night -- and I had been doing REALLY good with selecting healthy, lean, low-carb all day. After the episode Tuesday I was being pretty cautious about eating, so by dinnertime Friday I was FAMISHED! I had a cup of chicken salad, and 1/3 of a burrito, even took it out of the tortilla to avoid the carbs there. Was so proud of my eating choices. Then 40 minutes later *BOOM* barfing AGAIN.
I'm totally forlorn now... just don't know WHAT the heck to eat/not eat. Or is the food choice fine, and maybe I just ate too much with the "slow stomach emptying" that Victoza promotes?
So here I sit on a glorious Saturday morning, 6am, and at least mentally S-T-A-R-V-I-N-G because I've barely eaten anything the past 2 days -- but somehow also feeling FULL. (That's infuriating, lemme tell ya!) And my stomach still feels wobbly so I'm afraid to put anything in it just yet.
Oh - but my morning BG just now is only 287!!!!!!!!! -- That's down from 561 just last week. After I eat it goes up into the 300-400 range, but even that's slowly coming down too.
So Victoza is definetly working as promised... full / slow stomach emptying, constipation, and lower numbers. Yay. 8-/